By Hannah Evans, DVM, Veterinary Anesthetist for VNIoC

 

A 10-year-old female spayed German Shepherd dog presented to the neurology service for new onset of seizure activity. Her previous medical history included hypothyroidism (well-controlled on medication), anal sac adenocarcinoma (surgically removed 2 years prior), and lumbosacral disc disease (surgically treated approximately 4 months prior). Her medications at that time included soloxine, carprofen, gabapentin, and amitriptyline. Levetiracetam was added to her regimen the night prior by the emergency service. Neurologic exam that morning revealed mild paraparesis and proprioceptive ataxia. Differential diagnoses included neoplasia, inflammatory disease, and less likely idiopathic epilepsy given the patient’s age at time of onset.

An MRI of the brain and skull was recommended under general anesthesia. The dog was classified as an ASA III patient due to the concern for brain disease, but with mild clinical signs. She was pre-medicated with butorphanol (0.3mg/kg IV) approximately 30 min prior to onset of the procedure. She was induced with midazolam (0.2mg/kg IV) and propofol IV to effect.

For an MRI of the brain, patients are placed in sternal recumbency prior to being placed into the magnet. Anesthesia was largely unremarkable and the patient recovered well without incident. Geriatric patients with new onset seizures are a common type of patient that we anesthetize here at Veterinary Neurology and Imaging of the Chesapeake (VNIOC). Depending on the mentation of such patients at the time of anesthesia, pre-medication may or may not be administered. In my experience, ASA III patients tend to receive pre-medication while ASA IV patients with significant clinical signs of brain disease do not.

In this patient’s case, she was bright, alert, and responsive as well as somewhat anxious. She also had a long-term history of anxiety for which she was receiving amitriptyline. Therefore, a pre-medication was deemed appropriate for her. Butorphanol was chosen for its sedative properties, duration of action, and overall safety margin. A combination of a benzodiazepene and propofol is the most common induction protocol we use, though other options could be considered including the use of alfaxalone in place of propofol.

A major anesthetic concern when intracranial disease is suspected is a high end-tidal CO2 (ETCO2) value. High concentrations of CO2 in the bloodstream can result in increased intracranial pressure (ICP) due to vasodilation of the cerebral vasculature. This is especially a concern in patients with space-occupying lesions such as neoplasias as well as severe inflammatory diseases that result in significant swelling of brain tissues as these patients are at greater risk of brain herniation. Although the normal ETCO2 range for dogs is 35-45 mmHg, in cases where there is concern for elevated ICP, the recommended ETCO2 range is 30-40 mmHg.

Approximately 15 minutes into this patient’s anesthesia, imaging revealed a large extra-axial mass affecting the frontal lobe of her brain (see images). At this time, the patient’s ETCO2 was recorded at 42-43 mmHg; therefore, she was subsequently placed on a mechanical ventilator so that her tidal volume and respiratory rate could be controlled. This allowed us to decrease her ETCO2 to 35-36 mmHg for the remainder of her anesthesia.

In ASA IV patients, I tend to introduce mechanical ventilation as soon as possible to control their ETCO2 due to their increased risk of herniation. It is also important to note that inhalant anesthetics can also cause increased ICP at higher percentages, so I tend toward isoflurane concentrations below 1.5% in these patients.

Another anesthetic concern for patients with intracranial disease is maintenance of a mean arterial blood pressure (MAP) above 70 mmHg. This allows for maintenance of appropriate cerebral perfusion pressure in patients with increased ICP. In this patient’s case, the MAP only dropped below this value a single time and was quickly corrected with a simple decrease in isoflurane concentration without issue.

In summary, geriatric patients with new onset of clinical signs of brain disease are usually classified as ASA III or IV depending on the severity of those signs. These patients often have an underlying disease that predisposes them to increased ICP, which increases their risk of brain herniation and death. Careful monitoring of ETCO2 and MAP values is critical to minimizing this risk in these patients.